Alert archive / Utah / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Grand Junction, CO

July 27, 2002San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2002, 3:45 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2002, 3:45 PM MDT (21:45 UTC)
Expired
Jul 27, 2002, 6:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 164 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 272145
FFWGJT
UTC037-280045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH
  THIS INCLUDES THE CITY OF MONTICELLO

* UNTIL 645 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN OVER MONTICELLO...MOVING EAST AT 5 MPH.

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  3 MILES NORTH OF EASTLAND BY 550 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3794 10945 3774 10945 3774 10908 3795 10910
2 follow-up statements
150 
RWUS32 KGJT 280007
FFSGJT
UTC037-280045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 PM MDT SAT JUL 27 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM MDT FOR EAST CENTRAL 
SAN JUAN COUNTY...

AT 600 PM MDT...DOPPLER RADAR INDICATED HEAVY SHOWERS PERSISTING IN 
THE MONTICELLO VICINITY.  SPOTTER REPORTS INDICATED THAT ONE INCH TO 
AN INCH AND A HALF HAS FALLEN IN THE MONTICELLO AREA.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE VEGA CREEK...NORTH AND EAST OF 
MONTICELLO.

$$

TGJT
103 
RWUS32 KGJT 280044
FFSGJT
UTC037-280045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 PM MDT SAT JUL 27 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR EAST CENTRAL SAN 
JUAN COUNTY HAS EXPIRED...

THE HEAVY RAIN SHOWERS HAVE DIMINISHED OVER THE WARNED AREA.  
SPOTTER REPORTS INDICATED THAT ONE INCH TO AN INCH AND A HALF OF 
RAIN HAS FALLEN IN THE MONTICELLO AREA.

LOCAL STREAMS...SUCH AS VEGA CREEK NORTH AND EAST OF 
MONTICELLO...MAY BE RUNNING NEAR BANKFUL.  BUT WITH RAIN SHOWERS 
DIMINISHING...THE WATER LEVEL IN LOCAL CREEKS AND STREAMS WILL 
RECEDE.

$$

TGJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:05 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 27, 3:05 PM MDT, 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SAT JUL 27 2002

A COUPLE OF WEAK SHORTWAVES WILL BE HEADING THROUGH THE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT.  FIRST WAVE IS AIDING ANOTHER
LINE OF CONVECTION ACROSS EASTERN UTAH THIS AFTERNOON.  A FEW STORMS
DROPPING SMALL HAIL AND VERY HEAVY RAIN...WITH AN AREA ALONG THE
UINTAH/DAGGETT COUNTY LINE IN NE UTAH DROPPING A RADAR ESTIMATED 4+
INCHES OF RAIN RIGHT OVER HIGHWAY 191.  THIS WAVE WILL CONTINUE TO
MARCH EAST THROUGH THE FORECAST AREA THIS EVENING...WITH A SECOND
WAVE NOW MOVING THROUGH IDAHO EXPECTED TO MOVE IN LATE TONIGHT.  SO
EXPECT CONVECTION TO CONTINUE THROUGH MUCH OF THE NIGHT.

MODELS REMAIN CONSISTENT IN BRINGING IN MUCH DRIER CONDITIONS FOR
SUNDAY AND CONTINUING INTO THE NEW WEEK...WITH NORTHWEST FLOW
ALOFT. HOWEVER...ENOUGH MOISTURE SHOULD STILL BE AROUND TO FIRE A
FEW AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN.  HAVE WENT
WITH ISOLATED COVERAGE FOR NOW. SLOW WARMING TREND IN STORE WITH
TEMPERATURES RUNNING SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. JDC

EXTENDED (TUE-SAT)...MOSTLY DRY INITIALLY AS HIGH PRESSURE DOMINATES
THE FOUR CORNERS AREA EARLY IN THE PERIOD. SOME AFTERNOON
CONVECTION IS POSSIBLE IN THE HIGHER TERRAIN AS WEAK WAVES WILL MAKE
THEIR WAY THROUGH THE FLOW. BY MIDWEEK, HOWEVER, THE CENTER OF THE
HIGH WILL SHIFT A LITTLE EASTWARD...ALLOWING A MORE SOUTHWESTERLY
FLOW ALOFT. THE MRF CONTINUES TO SHOW GRADUAL INCREASE OF MOISTURE
FROM THE SOUTH UNDER A RELATIVELY WEAK SW MONSOON SIGNATURE. BETTER
CHANCE OF MORE WIDESPREAD THUNDERSTORM ACTIVITY BY THE END OF THE
WEEK AND THE WEEKEND.  BA

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:42 PM MDTFlash Flood WarningGJTDaggett, Uintah3 hr
Jul 27, 3:34 PM MDTFlash Flood WarningGJTDaggett, Uintah3 hr

Nearby

Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.